MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number SR-OX1451CA
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A1: patient identifier: requested, not provided.D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.The actual sample is not yet available as of this time hence, we cannot provide detailed information of its actual condition.An evaluation will be conducted once the actual sample is received.Retention samples were visually inspected to check for any detachment of the catheter tube such as under pressed, incomplete insertion and no flange on the catheter tube.The samples were tested for catheter tube and catheter hub fitting force wherein the expected result is that either the catheter tube will be removed/separated from the catheter hub, or the catheter tube will break during the test (test is in reference to iso 10555-1).Results were all passed against our specification of >14.71n.There was no issued nonconformity report related to human error during lot production.The sr-reported item was produced at the sr7 semi-automated line.During catheter assembly, the catheter is cut to the desired length.The flange is formed.We have caulking pin insertion guide to insert the caulking pins inside the formed flange tube.Then, the pre-assembled tube is pressed into the catheter hub using a validated air pressure pressing parameter.During the needle and catheter assembly process, the needle is picked and inserted into the catheter assembly through the aid of a needle guide, while the catheter is being pushed by the catheter guide to prevent the occurrence of the needle sticking out.Based on the sr machine downtime history, there are no related machine troubles that could have caused the complaint.The initial quality confirmation was conducted every start-up of the shift, lot and product type.The catheter tube with a caulking pin (pre-assembled tube) is inspected for presence of caulking pin, incomplete insertion, damage, or deformation before insertion to the catheter hub.All defective products found were segregated and disposed of.We have visual in-process inspection to check the caulking pin fitness, it should not be loose or detached.All samples passed.During an in-process inspection, the catheter tube and catheter hub peak tensile force are tested as part of the functional test conducted.All samples passed.Before shipment, we have an outgoing inspection and testing to check the condition of the products.All samples passed.This was the first complaint about this issue since fiscal year 2022.The root cause of the problem has not been identified yet.The actual sample is not currently available for evaluation.A review of the product's lot history file revealed no issues that were encountered during the production of the reported lot.We will further confirm this conclusion once we have evaluated the actual sample.This complaint is still an ongoing investigation.Therefore, a final answer card will be provided once the investigation is completed.No corrective action has been taken as of this time.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
The user facility reported that the 14-gauge surflo catheter was placed by a crna prior to cardiac surgery.On post-operative day 5, while attempting to remove the catheter, the pcu rn noticed that the hub had detached, leaving the catheter retained in the patient's vein.Consequently, the patient required a minor surgical procedure by the ortho - hand surgical service to remove the retained catheter on (b)(6) 2024.The surgeon handed the retained catheter to the patient.Additional information was received on 16 oct 2024: there was no documented difficulty introducing the catheter when it was placed on (b)(6) 2024, nor was there any documentation of fluid leakage during the five days it was in place.The drug being delivered through the catheter is unknown.The catheter was secured with 3m tegaderm iv 1633 during this time.The method used to remove the secure dressing is by hand.It appears that the white catheter portion simply disconnected from the hub.The catheter did not travel far within the anatomy and remained in the radial aspect of the distal right forearm.Extent of the minor surgical procedure: the procedure report states that a palpable thin object approximately 5 cm in length was identified and marked on the radial aspect of the distal forearm.A syringe filled with 1% lidocaine with (b)(4) epinephrine (8 cc) was used, and a 25-gauge needle injected the skin and subcutaneous tissue on the proximal aspect of the marking.A longitudinal incision was made through the skin and superficial fascia along the proximal aspect.An extremely dilated vein was visualized with a palpable object within its lumen.The vein was dissected circumferentially for 2 cm to allow for proximal and distal control.The proximal end of the vein was tied off with two 4-0 vicryl sutures.Distally, after confirming the presence of the object in the lumen, a mosquito was used to grab hold of the vein/foreign body, and it was transected.Applying distal manual pressure on the vein, the mosquito was released, and the foreign body was removed from the lumen as a white 5 cm long thin catheter.Two 4-0 vicryl sutures were used to tie off the distal end of the vein.Copious irrigation with normal saline/dilute betadine was performed, and after hemostasis was confirmed, the incision was closed with 4-0 vicryl deep dermal and 4-0 prolene horizontal mattress.Xeroform, gauze, webril, and a volar resting splint were applied.The patient is stable and in good health regarding the event and required medical intervention, according to follow-up appointments.
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.1 to update section h3, and to provide the completed investigation results.One (1) piece actual sample was received.The distal end of the broken catheter was received.The end of the tube was cut unevenly, slightly elongated, and pressed.The catheter tip was deformed and there was a clip mark observed.The sample contained traces of blood.From the previous two fiscal years to the present, we received a total of thirty-five (35) complaints for the same issue.The cause of these complaints was not identified as being related to our product or the manufacturing process.There is no evidence that there was a pre-existing defect with the device related to either the materials or the manufacturing process.The evaluated retention samples passed both the visual and functional tests.There were no reported issues with the product when it was inserted into the vein or during the five days it was used, indicating that the device worked properly.It is most likely that the catheter tube was damaged during the removal process.We have routine inspections to check the condition of the products.We perform an outgoing inspection prior to shipment to ensure the overall condition of the catheters.Therefore, our process is assured.

Brand Name
TERUMO SURFLO INTRAVENOUS CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
no. 124 east main ave
laguna technopark
binan, laguna 4024
RP  4024
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
no. 124 east main ave
laguna technopark
binan, laguna 4024
RP   4024
Manufacturer Contact
stephanie handy
950 elkton blvd.
elkton, MD 21921
9499890491
MDR Report Key20646846
Report Number3003902955-2024-00065
Device Sequence Number7463623
Product Code FOZ
UDI-Device Identifier34806017510146
UDI-Public34806017510146
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K133280
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSR-OX1451CA
Device Lot Number230812G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by Manufacturer11/06/2024
Initial Report FDA Received Date11/09/2024
Supplement Report FDA Received Date12/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight85 KG
Patient EthnicityNon Hispanic
Patient RaceWhite